Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 92, NWS Sioux Falls, SD

July 28, 20195 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2019, 7:13 PM CDT for 5 counties in South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2019, 7:13 PM CDT (00:13 UTC)
Expired
Jul 28, 2019, 8:00 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beadle County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-138 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS53 KFSD 290013
SVRFSD
SDC005-073-077-097-111-290100-
/O.NEW.KFSD.SV.W.0092.190729T0013Z-190729T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
713 PM CDT Sun Jul 28 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Kingsbury County in east central South Dakota...
  Northern Sanborn County in east central South Dakota...
  Southeastern Beadle County in east central South Dakota...
  Northeastern Jerauld County in central South Dakota...
  Northern Miner County in east central South Dakota...

* Until 800 PM CDT.

* At 713 PM CDT, severe thunderstorms were located along a line
  extending from near Willow Lake to near Cavour to near Virgil,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Iroquois around 720 PM CDT.
  Woonsocket around 730 PM CDT.
  Carthage around 735 PM CDT.
  Forestburg around 745 PM CDT.
  Artesian and Badger around 755 PM CDT.

Other locations impacted by these severe thunderstorms include
Bancroft and Erwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 9785 4454 9713 4453 9712 4408 9747
      4396 9812 4424 9861 4435 9804 4460 9786
TIME...MOT...LOC 0013Z 301DEG 36KT 4466 9772 4432 9797 4423 9845 

HAIL...<.75IN
WIND...60MPH
 
$$

JM
2 follow-up statements
351 
WWUS53 KFSD 290036
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
736 PM CDT Sun Jul 28 2019

SDC005-073-077-097-111-290100-
/O.CON.KFSD.SV.W.0092.000000T0000Z-190729T0100Z/
Kingsbury SD-Sanborn SD-Beadle SD-Jerauld SD-Miner SD-
736 PM CDT Sun Jul 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR KINGSBURY...NORTHERN SANBORN...SOUTHEASTERN BEADLE...NORTHEASTERN
JERAULD AND NORTHERN MINER COUNTIES...

At 736 PM CDT, severe thunderstorms were located along a line
extending from near Bryant to near Carthage to 6 miles northeast of
Woonsocket, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Carthage around 740 PM CDT.
  Artesian and Badger around 755 PM CDT.

Other locations impacted by these severe thunderstorms include
Bancroft and Erwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 9785 4454 9713 4453 9712 4408 9747
      4396 9812 4424 9861 4435 9804 4460 9786
TIME...MOT...LOC 0036Z 301DEG 36KT 4454 9745 4420 9770 4412 9818 

HAIL...0.75IN
WIND...60MPH
 
$$

JM
138 
WWUS53 KFSD 290053
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
753 PM CDT Sun Jul 28 2019

SDC005-073-077-097-111-290100-
/O.EXP.KFSD.SV.W.0092.000000T0000Z-190729T0100Z/
Kingsbury SD-Sanborn SD-Beadle SD-Jerauld SD-Miner SD-
753 PM CDT Sun Jul 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR KINGSBURY...NORTHERN
SANBORN...SOUTHEASTERN BEADLE...NORTHEASTERN JERAULD AND NORTHERN
MINER COUNTIES WILL EXPIRE AT 800 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and east central South Dakota.

Remember, a Severe Thunderstorm Warnings still remain in effect for 
portions of Jerauld county until 815 PM CDT and for portions of 
Sanborn and Miner counties until 830 PM CDT.

LAT...LON 4455 9785 4454 9713 4453 9712 4408 9747
      4396 9812 4424 9861 4435 9804 4460 9786
TIME...MOT...LOC 0050Z 301DEG 36KT 4447 9729 4413 9754 4405 9802 

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:32 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 28, 5:32 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
532 PM CDT Sun Jul 28 2019

.SHORT TERM...(This Evening through Monday)
Issued at 208 PM CDT Sun Jul 28 2019

A line of showers and thunderstorms will continue to slowly move
eastward across the area this afternoon, with damp conditions area-
wide. A few of the stronger storms have had heavy rain, small
hail, and frequent lightning, and these are likely the main
threats with this line as it progresses southeast into southwest
Minnesota and northwest Iowa this afternoon. Rainfall amounts of
0.5 to 1 inch are likely as these storms pass through. Later this
evening, a secondary boundary associated with the cold front
looks to plunge southward across southeast South Dakota. Given
clearing ahead of this feature, enhanced CAPE may support strong
outflow wind gusts with this secondary wave during the evening
hours.

In the wake of the evening thunderstorms, overnight winds will turn
to northwesterly as a much drier Canadian air mass moves in the
region. With clearing skies and recent rain, patchy fog is not out
of the question for Monday morning, but overall density and coverage
looks marginal given the steady dry northwest winds above the
boundary layer.

Monday will be a much cooler and drier day, with high temperatures
in the upper 70s and dew points in the upper 50s. Mostly clear skies
will allow for plenty of sun, and light northwesterly surface winds
continue.

.LONG TERM...(Monday Night through Sunday)
Issued at 208 PM CDT Sun Jul 28 2019

The upper-level ridge over the southwest CONUS will strengthen
slightly on Tuesday. A subtropical jet streak at the crest of the
ridge will provide enough lift to support showers in south central
South Dakota, where elevated moisture begins nudging into the area,
despite the slow-to-exit surface high pressure. Rainfall amounts
look pretty light with this system, with under a quarter inch for
most.

Wednesday and much of Thursday are characterized by dry conditions
with a slight warming trend in temperatures. Quiet northwest upper
level flow keeps any major shortwaves out of the area as a strong
surface high pressure lingers over the Great Lakes.

Thursday into Friday will be the next wet period. A trough moves
eastward off the central Rockies; ahead of this wave southerly
winds usher Gulf moisture northward up the Plains. This system
clears the area for next weekend, bringing overall drier
conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 527 PM CDT Sun Jul 28 2019

A line of thunderstorms are expected to slide across portions of
the area through the evening hours, possibly producing gusty winds
and large hail. KHON will see the greatest threat of being
impacted by these storms, with a lesser chance at KFSD and KSUX.
Drier air will then move in behind the system, with northwesterly
winds gusting to near 20 kts on Monday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JM
Hazardous weather outlook, Jul 28, 5:08 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 PM CDT Sun Jul 28 2019

SDZ038-039-050-052>055-057>061-063>066-068-069-292215-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
508 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

A line of strong thunderstorms is forecast to move through the
region this evening. Lightning, brief heavy rain, and wind gusts to
60 mph would likely be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-292215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
508 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 28, 7:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     2 NNW HURON             44.38N 98.23W
07/28/2019  M62 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:31 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Davison, Jerauld, Sanborn44 min
Jul 28, 7:47 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, Lake, McCook, Miner and 2 more43 min
Jul 28, 8:05 PM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, McCook, Minnehaha, Moody40 min
Jul 28, 8:12 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Davison, Douglas48 min
Jul 28, 8:21 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, Lincoln, McCook, Minnehaha and 1 more39 min
Jul 28, 8:38 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody37 min
Jul 28, 8:51 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory39 min
Jul 28, 8:54 PM CDTTornado Warning Tornado observedFSDCharles Mix, Gregory21 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.